Alert archive / Utah / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 60, NWS Salt Lake City, UT

October 21, 2000Kane County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Oct 21, 2000, 12:23 PM MDT for Kane County, Utah. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 21, 2000, 12:23 PM MDT (18:23 UTC)
Expired
Oct 21, 2000, 1:15 PM MDT
In force
52 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Kane County, UT

The radar

The Cedar City radar (KICX), 42 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 21, 12:50 PM MDTHail 0.75Orderville, UTA severe thunderstorm dumped 3/4 inch hail on the town of Orderville.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.4 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2000-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2000-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 211825
SVRSLC
UTC025-211915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1223 PM MDT SAT OCT 21 2000

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN KANE COUNTY IN UTAH

* UNTIL 115 PM MDT

* AT 1211 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF MT CARMEL...OR ABOUT 19
  MILES WEST OF KANAB...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER MT CARMEL AT 1245 PM MDT
  OVER ORDERVILLE AT 1255 PM MDT
  3 MILES SOUTHEAST OF GLENDALE AT 105 PM MDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN SALT LAKE CITY.

LAT...LON 3718 11294 3704 11280 3728 11234 3748 11254

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 10:38 AM MDT, 1 hour 45 minutes earlier.

Area forecast discussion, Oct 21, 10:38 AM MDT, 1 hour 45 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UTAH
620 AM MDT SAT OCT 21 2000

SYNOPSIS...A PACIFIC STORM SYSTEM HAS MOVED INTO THE GREAT BASIN
THIS MORNING...AND WILL RE-CENTER OVER THE LOWER COLORADO RIVER
VALLEY ON SUNDAY...WITH A SOMEWHAT MOIST EASTERLY FLOW DEVELOPING
OVER UTAH.

DISCUSSION...HAVE UPDATED THE ZONES TO CANCEL THE SNOW ADVISORY FOR
THE N MTNS...AND TO LOWER POPS ZONES FROM SLC N INTO THE HIGH
CHANCE CATEGORY.  HAVE ALSO UPPED POPS OVER THE NORTHERN TWO-THIRDS
OF EASTERN ZONES INTO LIKELY CATEGORY.  THE BAND WHICH BROUGHT BRIEF
INTENSE PRECIP TO NORTHERN UTAH THIS MORNING HAS MOVED INTO EASTERN
AND SOUTHERN UTAH. SHOULD STILL SEE SCATTERED SHOWER ACTIVITY OVER
NW UTAH THIS AFTERNOON BEHIND THE MAIN DYNAMICS DUE TO WEAK
OROGRAPHICS...INSTABILITY...AND JET.  A SECONDARY SHORTWAVE OVER THE
CENTRAL SIERRAS IS MOVING SSE AND WILL CAUSE THE OPEN TROUGH TO
BEGIN CLOSING OFF OVER SE CAL AND  W AZ BY TONIGHT.  THE FLOW OVER
UTAH WILL TURN EASTERLY AS THE LOW CLOSES OFF WITH POTENTIAL FOR
WRAP-AROUND MOISTURE TONIGHT OVER MAINLY CENTRAL AND SOUTHERN UTAH.
EASTERLY FLOW OVER THE WASATCH FRONT SHOULD CUT OUT SHOWERS
OVERNIGHT.  WILL PROBABLY ALSO NEED TO ADD MENTION OF CANYON WINDS
LATE TONIGHT AND SUNDAY MORNING DUE TO STIFF NE FLOW AND WEAK
GRADIENT...PROBABLY 15-30 MPH RANGE...NOT QUITE ADVISORY.  SNOW
LEVELS HAVE REMAINED HIGH WITH THIS SYSTEM...DOWN TO AROUND
8000 FEET...AND CANT EXPECT THEM TO GET MUCH LOWER AS WE COME INTO
EASTERLY FLOW AND THE MAIN COLD AIR STAYS WEST AND SOUTH NEAR THE
LOW.

554 SLC CDC 665  HOGAN

.SLC...NONE

Nearby

Severe Thunderstorm Warnings in Utah, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.